Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Elko, NV

July 24, 2017Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 24, 2017, 1:55 PM PDT for Eureka County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 1:55 PM PDT (20:55 UTC)
Expired
Jul 24, 2017, 2:49 PM PDT
In force
54 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Eureka County, NV

The radar

The Elko radar (KLRX), 101 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS55 KLKN 242055
SVRLKN
NVC011-242200-
/O.NEW.KLKN.SV.W.0024.170724T2055Z-170724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
155 PM PDT MON JUL 24 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  West central Eureka County in north central Nevada...

* Until 300 PM PDT

* At 155 PM PDT, a severe thunderstorm was located 12 miles east of
  Grass Valley, moving northeast at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Grass Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 11651 3976 11660 3990 11659 4014 11646
      3997 11604
TIME...MOT...LOC 2055Z 212DEG 13KT 3995 11636 

HAIL...1.00IN
WIND...70MPH
 
$$

LW
1 follow-up statement
882 
WWUS55 KLKN 242149
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
249 PM PDT MON JUL 24 2017

NVC011-242158-
/O.CAN.KLKN.SV.W.0024.000000T0000Z-170724T2200Z/
Eureka NV-
249 PM PDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EUREKA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3972 11651 3976 11660 3990 11659 4014 11646
      3997 11604
TIME...MOT...LOC 2146Z 212DEG 13KT 4011 11623 

$$

DLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:37 AM PDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 3:37 AM PDT, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
337 AM PDT Mon Jul 24 2017

.SYNOPSIS...Active weather expected over the next few days as
monsoonal moisture will combine with a stalled trough along the
California coast. Numerous showers and thunderstorms are expected
with the potential for flash flooding as some of these storms
could produce heavy rainfall. Drier air returns towards the end of
the week and will diminish chances for precipitation.

&&

.SHORT TERM...Today and Tuesday. Showers and storms will re-
develop this afternoon. Some of these storms could be strong with
gusty winds and even the potential for small hail. PW values will
be higher today and there is an increased threat for flash
flooding conditions. As such a flash flood watch has been issued.
Burn scars from recent fires will be especially susceptible to
flash flooding due to runoff. Given the forcing and instability,
storms could likely continue into the overnight and early Tuesday
morning.

On Tuesday, convection will expand and intensify across the
region. This is when the best dynamics move across the region. A
strong jet for this time of the year will traverse the Great Basin
co-located with 1000-2000 j/kg of CAPE. For Great Basin
standards, this could be a significant outbreak of convection with
isolated severe storms. Given the projected CAPE in the hail
growth zone, modest shear, and favorable upper level dynamics,
isolated large hail may also be possible. This will be watched
closely and persons outdoors will want to keep a close eye to the
sky and take action if a warning or threatening weather
approaches.

.LONG TERM...Tuesday night through Sunday. Active thunderstorm day
on Wednesday as monsoon moisture remains across the region. With
precipitable water values close to 1 inch across most areas
localized flash flooding will remain a concern. The latter half of
the week will see drier and more stable air moving into western
NV which will limit thunderstorm activity to eastern NV.
Precipitable water values will remain in the 3/4 to 1 inch range
so heavy rain from the stronger storm cells will continue to be a
concern.

&&

.AVIATION...Scattered showers and thunderstorms, mainly during the
afternoon and evening hours, for the next 24 hours.

&&

.FIRE WEATHER...Scattered showers and thunderstorms expected once
again today and tomorrow. Expecting scattered to numerous showers
and thunderstorms through early week. Today and tomorrow, flash
flooding and strong to severe storms will be possible.
Additionally, we will have to closely monitor recent burn scars
for the potential of flash flooding and/or debris flows. This
active pattern will continue through the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through Tuesday
evening for Humboldt County-Northeastern Nye County-Northern
Elko County-Northern Lander County and Northern Eureka County-
Northwestern Nye County-Ruby Mountains/East Humboldt Range-South
Central Elko County-Southeastern Elko County-Southern Lander
County and Southern Eureka County-Southwestern Elko County-White
Pine County.

&&

89/91/91/89

In the hours before

Special weather statement, Jul 24, 11:57 AM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Elko NV
1157 AM PDT MON JUL 24 2017

NVZ037-241945-
Southern Lander County and Southern Eureka County NV-
1157 AM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
1245 PM PDT...

At 1155 AM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Kingston, moving northeast at 20 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
New Pass Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3923 11758 3952 11758 3953 11749 3962 11746
      3964 11749 3968 11746 3970 11749 3976 11749
      3968 11701 3919 11747
TIME...MOT...LOC 1855Z 230DEG 18KT 3927 11741

CS
Special weather statement, Jul 24, 12:18 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Elko NV
1218 PM PDT MON JUL 24 2017

NVZ040-041-241945-
Northwestern Nye County NV-Northeastern Nye County NV-
1218 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
1245 PM PDT...

At 1218 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Kingston, moving northeast at 15 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Monitor Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 11682 3897 11688 3913 11678 3892 11658
TIME...MOT...LOC 1918Z 232DEG 12KT 3899 11677

CS/86
Special weather statement, Jul 24, 12:48 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Elko NV
1248 PM PDT MON JUL 24 2017

NVZ036-037-040-242030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
1248 PM PDT MON JUL 24 2017

...SPECIAL WEATHER STATEMENT...

At 1247 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of New Pass Summit, moving northeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
New Pass Summit, Austin, Bob Scott Summit, Railroad Pass, Reese River
Valley and Mount Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 11736 3936 11777 3939 11775 3939 11770
      3943 11764 3947 11765 3952 11759 3953 11750
      3963 11746 3964 11749 3968 11746 3977 11750
      3992 11747 4001 11754 4016 11746 3970 11654
TIME...MOT...LOC 1947Z 209DEG 9KT 3954 11732

LW
Special weather statement, Jul 24, 12:51 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Elko NV
1251 PM PDT MON JUL 24 2017

NVZ035-037-040-041-242030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
1251 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE...WEST CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES
UNTIL 130 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Eureka Airport, moving north at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka, Eureka Airport, Pinto Summit, Little Fish Lake Valley,
Pancake Summit, Monitor Valley, Table Mountain and Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3875 11641 3889 11692 3981 11656 3951 11548
TIME...MOT...LOC 1950Z 200DEG 26KT 3953 11629

LW
Special weather statement, Jul 24, 1:45 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
145 PM PDT MON JUL 24 2017

NVZ037-242130-
Southern Lander County and Southern Eureka County NV-
145 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Austin, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Austin, Mount Callaghan and Bob Scott Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 11693 3951 11715 3993 11701 3974 11643
TIME...MOT...LOC 2044Z 212DEG 13KT 3966 11693

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:08 PM PDTSpecial Weather StatementLKNElko37 min
Jul 23, 5:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 23, 6:36 PM PDTSpecial Weather StatementLKNHumboldt39 min
Jul 24, 11:55 AM PDTRed Flag WarningLKNElko10 hr
Jul 24, 11:57 AM PDTSpecial Weather StatementLKNLander48 min
Jul 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 12:48 PM PDTSpecial Weather StatementLKNLander42 min
Jul 24, 12:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 2:30 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 2:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 24, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 24, 3:21 PM PDTSevere Thunderstorm WarningLKNLander24 min
Jul 24, 3:30 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 3:48 PM PDTFlash Flood WarningLKNElko4 hr
Jul 24, 4:06 PM PDTSpecial Weather StatementLKN54 min
Jul 24, 4:13 PM PDTSpecial Weather StatementLKN32 min
Jul 24, 4:15 PM PDTSpecial Weather StatementLKN60 min
Jul 24, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 24, 4:52 PM PDTSpecial Weather StatementLKN38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.